Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia soon ?
Mar 16, 2001

How soon after an HIV-infection can someone become anemic ? Is being anemic caused by HIV a chronic situation, or can one be very energetic at one moment and very tired the next day ? Can memstruation be the cause or is anemia causing a cessation of or lighter menstruation ?

Response from Dr. Frascino

Hello,

Well, how soon someone with HIV develops anemia depends on what's causing the anemia. If, for instance, the anemia is triggered by AZT (retrovir, combivir, trizivir), it can come on very quickly in some people after starting the medication. If, however, it's caused by the HIV infection itself, this usually occurs several years down the road. This type of anemia is termed "anemia of chronic disease." We should also be clear here on what we mean by "anemia." It's a medical term for decreased red blood cells. It's measured by a blood test called hemoglobin. Normal hemoglobin values are 14-18 g/dL for men and 12-16 g/dL for women. So, if you are not below those values, you are not anemic.

Anemia can cause fatigue, exercise intolerance, difficulty thinking, and a variety of other symptoms. Anemia and fatigue are not synonymous terms. Fatigue is a possible symptom of anemia.

Menstruation? Excessive heavy menstruation can contribute to anemia, but generally having your period should not make you anemic. Significant anemia, however, can alter your usual menstrual cycle.

Finally, being very energetic one moment and very tired the next is not consistent with the fatigue associated with anemia.

Hope that helps.

RJF


Previous
Parvovirus
Next
CD4 CELL DEPLETION

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement